Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Vivid nightmares every night, hard to get back to sleep. Bladder is full at that time. Why does this happen ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
I have vivid nightmares every night and I have a hard time getting back to sleep. Every time this happens I notice my bladder is full. This started about the time I was prescribed Flomax and Doxepin. Beside Dosepin I also take Valium, Restoril,Risperdal, and Clonodine at night.

Can a full bladder cause nightmares and difficulty getting back to sleep?
Posted Sat, 30 Jun 2012 in Sleep Disorders
Answered by Dr. Aparna Kohli 4 hours later
Thanks for writing in.
It is unlikely that a full bladder is causing you nightmares and difficulty in going back to sleep.
The likely possibility is that you notice a full bladder when you wake up due to your nightmares.
Nightmares is a side effect in people receiving Risperidal and I would suggest you speak with your consulting psychiatrist to put you on another medication to help you sleep properly.
Hope this helps. I would be available for follow ups.
Above answer was peer-reviewed by
Follow-up: Vivid nightmares every night, hard to get back to sleep. Bladder is full at that time. Why does this happen ? 12 hours later
I have been taking Risperdal for some time with no problem. I started on Doxepin and Flomax near the same time. This was when the nightmares became severe. I have had nightmares for years probably due to my mental helth condition. Seroquel has been the only med that stops them but it is way too expensive.

I have been working on reducing my stress and obsessions. I drink a lot of fluids so 6 days ago I began to limit fluids to a minimum in the late afternoon. I also started taking my Valium 2 hours before bed so I could fall asleep with the least amount of stress. I take my other night meds when I go to bed. I thought Doxepin was my problem; however, since I changed my PM patterns 6 days ago my nightmares and wakeups are less severe and I have been able to get right back to sleep. I have averaged 9 hours of sleep during this time. I read numerous writings that say Flomax and a full bladder can cause nightmares. It usally said something like it disrupts your REM sleep. I guess when your bladder gets full it sends signals to the brains and certain muscles or organs may become awake changing your sleep.

Does my changes and scenarios have any medical merit?
Answered by Dr. Aparna Kohli 13 hours later

Thanks for writing back.
Nightmares are not a known side effect of Flomax. Even if the bladder is full the brain suppresses the signals it receives to allow proper sleep. For every medication that we prescribe, we would generally recommend a patient to take it at a time whenever he/she has the least side effects. So if these modifications are helping you adjust better, that's good.
As far as the Seroquel is concerned, the patent expired in 2011 and several generic versions are now available. You can consider speaking to your physician about this.
Hope this helps. Let me know if I can address any more concerns.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,   ,   ,   ,   ,   ,  

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor